Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 13, 2021, 2:41 AM CDT for Geary County, Riley County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2021, 2:41 AM CDT (07:41 UTC)
- Expired
- Oct 13, 2021, 3:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.00 in
- Wind
- 55
Counties Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
985
WWUS83 KTOP 130741
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
241 AM CDT Wed Oct 13 2021
KSZ021>023-035>038-130830-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-Morris-
241 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of eastern Dickinson,
Geary, southern Riley, northern Morris, west central Wabaunsee,
western Pottawatomie and southeastern Clay Counties through 330 AM
CDT...
At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Moonlight to 5 miles south of
Chapman to 4 miles southeast of Ramona. Movement was northeast at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Chapman,
Riley, St. George, White City, Milford, Alta Vista, Dwight, Olsburg,
Woodbine, Parkerville, Latimer, Milford Lake, Keats and Tuttle Creek
Lake.
This includes Interstate 70 between mile markers 286 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.
&&
LAT...LON 3951 9653 3928 9640 3880 9642 3856 9693
3861 9693 3861 9699 3889 9699 3912 9712
TIME...MOT...LOC 0741Z 229DEG 47KT 3908 9709 3890 9698 3856 9699
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 12:38 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Oct 13, 12:38 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1238 AM CDT Wed Oct 13 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 218 PM CDT Tue Oct 12 2021 Severe storms are anticipated this evening late and into the overnight period as a line of storms move into the area from western Kansas. Key takeaway is be able to receive warnings during the overnight period as the strongest storms are likely after midnight and especially over areas along and west of a line from Manhattan to Marysville. The forecast appears to be on track as the well advertised Pacific system has deepened and is near maturity over the Desert Southwest. Lee troughing and strong gradient flow continue to advect deeper moisture north with near 60 dewpoints now close to the southwestern KS and OK panhandle region. Isentropic ascent ahead of a lead shortwave has helped keep a line of elevated showers and embedded storms in place over western into central KS. Meanwhile, the synoptic cold front resides generally along the front range of the Rockies into New Mexico. This is forecast to continue to sharpen and advance east as the upper low lifts northeast and becomes negatively tilted. For the forecast area this evening, this does mean that severe weather should eventually move into the area likely late overnight. One condition that casts some doubt on how intense the storms remain as they move into the area late overnight is the current plume of moisture where the embedded showers and storms reside. As the lead shortwave of energy continues to track northeast, so will this area of showers and storms. The longer these reside over the area, the less available energy may be available for overnight storms. Regardless, there should be enough advection to partially offset any loss of instability. Storms from western KS should thus have plenty of environmental shear to help updrafts remain organized along the frontal boundary as it advances into the area. Locations west of Manhattan and Marysville line will have the best environmental conditions in place to support severe damaging winds as again forecast 0-3km shear vectors suggest 40-50kts in tandem with around 2,000 J/kg of MUCAPE. Also, effective SRH has been forecast to be as high as 400-500 m2/m2 over north central KS areas. Thus, still can't rule out a nighttime tornado threat but would likely remain brief. Hail would likely be isolated to the strongest storm cells. Heavy rain should still see limited residence time over any one area, so still not overly concerned with flooding aspects but some localized areas could see short-term impacts as there is at least some possibility that storms begin to slow eastward progression as they move east into northeastern KS and east central areas. As the trough lifts into the northern plains and central Canada, a broad western trough remains in place along the spine of the Rockies. This will keep a quasi-stationary boundary just to the southeast of east central KS into Thursday night and Friday. Have therefore kept POPs over the area longer during the day on Friday as an embedded low amplitude wave lift into the area. This should help draw moisture back over the boundary with anafrontal type precipitation. This trough becomes more progressive into the evening on Friday and cooler temperatures advect into the area which could bring near frost conditions over especially northern areas along the KS/NE border by Saturday morning. A wonderful fall weekend still appears in store after this as a low amplitude broad ridge sets up for the weekend with plenty of dry air in place. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1237 AM CDT Wed Oct 13 2021 A line of storms will move across the area overnight into the early morning hours, and this will be the main concern for this period. Have MVFR cigs and vsby along with gusty south winds as storms move through terminals, with cigs lifting and skies clearing after they pass. Winds should turn to the WSW and gradually become less gusty throughout the day, but remain sustained in the 10-15 kt range until 23Z when they decrease to around 5 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Picha
Hazardous weather outlook, Oct 12, 2:24 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 224 PM CDT Tue Oct 12 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-131930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 224 PM CDT Tue Oct 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Thunderstorms are still expected to move west to east across the entire area overnight tonight. Severe weather is possible with these storms. The main hazard will be widespread damaging winds and possibly isolated large hail. A brief tornado or two can't be ruled out especially over north central into central Kansas areas. The best timing of severe storms is between midnight and 7 am Wednesday. Be sure to have multiple ways to receive warning information in case severe weather threatens after you've gone to bed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Low temperatures in the middle 30s and frost is possible for parts of north central Kansas Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 13, 12:48 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
1248 AM CDT Wed Oct 13 2021
KSZ008-020-034-130630-
Republic-Cloud-Ottawa-
1248 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of western Ottawa,
Republic and Cloud Counties through 130 AM CDT...
At 1247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Hardy to 8 miles east of
Wilson. Movement was east at 45 mph.
HAZARD...Wind gusts of 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Minneapolis, Belleville, Glasco, Scandia, Delphos,
Tescott, Jamestown, Courtland, Cuba, Norway, Culver, Republic,
Munden, Narka, Aurora and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Kansas.
&&
LAT...LON 4000 9737 3896 9765 3896 9793 4000 9793
TIME...MOT...LOC 0547Z 271DEG 38KT 4001 9799 3886 9832
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, Oct 13, 1:29 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
129 AM CDT Wed Oct 13 2021
KSZ020-034-130715-
Cloud-Ottawa-
129 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Ottawa and Cloud
Counties through 215 AM CDT...
At 127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Simpson to near Windom. Movement was
northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Minneapolis, Clyde, Bennington, Miltonvale, Glasco,
Delphos, Tescott, Jamestown, Culver, Wells, Aurora, Niles and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Kansas.
&&
LAT...LON 3962 9793 3965 9737 3896 9737 3896 9793
TIME...MOT...LOC 0627Z 224DEG 49KT 3937 9795 3838 9793
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, Oct 13, 2:03 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
203 AM CDT Wed Oct 13 2021
KSZ008-009-020>022-034>037-130745-
Geary-Republic-Clay-Cloud-Dickinson-Riley-Washington-Ottawa-Morris-
203 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Dickinson, western
Geary, western Riley, western Morris, eastern Ottawa, southeastern
Republic, southern Washington, Clay and eastern Cloud Counties
through 245 AM CDT...
At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aurora to near Oak Hill to 4 miles north
of Canton. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Junction City, Abilene, Clay Center, Herington, Washington, Grandview
Plaza, Chapman, Solomon, Wakefield, Riley, Enterprise, Clyde,
Clifton, Milford, Leonardville, Linn, Hope, Greenleaf, Morganville
and Woodbine.
This includes Interstate 70 between mile markers 267 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.
&&
LAT...LON 3986 9692 3961 9680 3957 9681 3957 9679
3941 9671 3940 9673 3938 9670 3852 9678
3852 9693 3861 9693 3861 9737 3896 9737
3896 9742 3923 9737 3972 9764
TIME...MOT...LOC 0703Z 251DEG 44KT 3949 9752 3922 9738 3844 9745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Oct 13, 2:41 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 AM CDT Wed Oct 13 2021
KSZ021>023-035>038-130830-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-Morris-
241 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of eastern Dickinson,
Geary, southern Riley, northern Morris, west central Wabaunsee,
western Pottawatomie and southeastern Clay Counties through 330 AM
CDT...
At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Moonlight to 5 miles south of
Chapman to 4 miles southeast of Ramona. Movement was northeast at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Chapman,
Riley, St. George, White City, Milford, Alta Vista, Dwight, Olsburg,
Woodbine, Parkerville, Latimer, Milford Lake, Keats and Tuttle Creek
Lake.
This includes Interstate 70 between mile markers 286 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.
&&
LAT...LON 3951 9653 3928 9640 3880 9642 3856 9693
3861 9693 3861 9699 3889 9699 3912 9712
TIME...MOT...LOC 0741Z 229DEG 47KT 3908 9709 3890 9698 3856 9699
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 12:48 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 42 min |
| Oct 13, 1:29 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 46 min |
| Oct 13, 2:03 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley, Washington | 42 min |
| Oct 13, 3:26 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 49 min |
| Oct 13, 3:58 AM CDT | Special Weather Statement | TOP | Lyon, Shawnee, Wabaunsee | 47 min |
| Oct 13, 4:35 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Osage | 40 min |
| Oct 13, 4:56 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 49 min |
| Oct 13, 4:59 AM CDT | Special Weather Statement | TOP | Coffey | 46 min |
| Oct 13, 5:38 AM CDT | Special Weather Statement | TOP | Coffey | 52 min |
| Oct 13, 5:55 AM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Oct 13, 6:25 AM CDT | Special Weather Statement | TOP | Anderson | 35 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.